Florida, 2002Lightning Strike in Florida, July 18, 2002
July 18, 2002 · NWS MFL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 18, 8:19 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 8:19 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
915 AM EDT THU JUL 18 2002
WILL NOT MAKE ANY MAJOR CHANGES TO THE PREVIOUS FORECAST AS
THE AREA CAN AGAIN EXPECTED SCATTERED TO NUMEROUS THUNDERSTORMS.
LOCAL RAOB IS SHOWING PWATER AROUND 2 INCHES AND STEERING WINDS
FROM THE EAST AT LESS THAN 10 KNOTS. THUS THE THUNDERSTORMS WILL
FROM ON THE SEA BREEZE FRONTS AND DRIFT VERY SLOWLY WEST. WITH
THE SLOW MOVEMENT...LOCALLY HEAVY RAINS ARE POSSIBLE.
WILL ALSO MENTION IN THE FIRST PERIOD HEAT INDEX TEMPERATURES
IN THE 100 TO 105 RANGE.
***************PREVIOUS AFD**********************
WE HAVE OUR SURFACE RIDGE JUST SOUTH OF OUR AREA AND AN UPPER LOW
OVER CUBA AND THE NORTHWEST CARIBBEAN. THE UPPER LOW HAS BEEN
MOVING WEST AND SHOULD CONTINUE TO DO SO. THIS SHOULD HELP TO BRING
DRIER AIR INTO THE AREA FROM OVER THE ATLANTIC. HOWEVER DO NOT
EXPECT THAT TO OCCUR TODAY. SO SHOULD REPEAT AFTERNOON CONVECTION
PATTERN WITH AN INCREASE IN PROBABILITIES AS YOU MOVE TO THE WEST
COAST. BY FRIDAY THE DRIER AIR SHOULD BE OVER OUR ZONES AND WILL
LOWER THE PROBABILITIES. TEMPERATURES WILL HIT SOME UPPER 90S OVER
THE INTERIOR.
IN THE MARINE AGAIN RELATIVELY LIGHT WINDS WITH HOPEFULLY A STEADY
SOUTHEAST WIND SETTING UP AS THE SURFACE RIDGE MOVES NORTH OF OUR
AREA ON FRIDAY.
IN THE EXTENDED IT STILL APPEARS THE MODELS ARE DOING ALL RIGHT.
BASICALLY WILL KEEP THE SURFACE RIDGE ABOUT STATIONARY AND THE UPPER
RIDGE WILL WEAKEN. ALTHOUGH A TROPICAL WAVE IS SHOWN BY LATE FRIDAY
NONE OF THE ANALYZED WAVES FIT THIS PREDICTION. ALSO EVEN THE
OBSERVED WAVES ARE ON THE WEAK SIDE. SO WILL IGNORE THIS FACTOR IN
THE FORECASTS. THE UPPER TROUGH SHOULD BE BETTER DEFINED BY MID
WEEK AND THIS SHOULD HELP KEEP US IN CLIMATE PROBABILITIES.
.CRYSTAL FACE...THUNDERSTORMS SHOULD DEVELOP ALONG THE METROPOLITAN
AREAS IN THE EAST BY MIDDAY. MOST ACTIVE SHOULD MOVE TOWARD THE WEST
WITH REDEVELOPMENT ALONG THE GUST FRONTS CONFUSING THIS PATTERN. BY
3PM MOST OF THE ACTIVITY SHOULD BE OVER THE EVERGLADES AND THE WEST
COAST. UPPER WINDS SHOULD CONTINUE TO BE NORTHEAST AROUND 30 KT SO
BLOWOFF WILL BE TO THE SOUTHWEST. TOPS SHOULD BE ABOVE 55K FEET.
PBI BB 094/077 091/077 090 4122
FLL BB 091/078 090/080 089 4122
MIA BB 092/078 091/079 090 4122
APF TB 088/075 089/076 089 6231
.MIA...NONE.
In the hours before
Special weather statement, Jul 18, 8:00 AM EST, 4 hours before
FLZ063-066>075-182000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT THU JUL 18 2002
...HEAT INDICES OF 100 TO 105 DEGREES OVER INLAND SECTIONS DURING
THE AFTERNOON TODAY...
...SLIGHT CHANCE OF WATERSPOUTS OVER THE SOUTH FLORIDA COASTAL
WATERS TODAY...
...SCATTERED THUNDERSTORMS ACROSS MOST OF SOUTH FLORIDA TODAY...
LIGHT WIND FLOW ALONG WITH FAVORABLE CONDITIONS FOR SHOWERS AND
CUMULUS CLOUD DEVELOPMENT WILL PRODUCE A SLIGHT CHANCE FOR
WATERSPOUTS TODAY OVER THE COASTAL WATERS OF SOUTH FLORIDA. THE MOST
FAVORABLE LOCATION FOR WATERSPOUT DEVELOPMENT WILL BE BENEATH
STATIONARY LINES OF TOWERING CUMULUS CLOUDS...OR AROUND SLOW MOVING
SHOWERS AND THUNDERSTORMS.
SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS SOUTH FLORIDA
LATE THIS MORNING INTO THE AFTERNOON AND EVENING HOURS. OVER EAST
COAST AREAS...THE STORMS WILL LIKELY DEVELOP ALONG THE SEABREEZE
FRONT A FEW MILES INLAND. THE STORMS WILL SUBSEQUENTLY DRIFT AND
PROPAGATE SLOWLY WEST. OUTFLOWS FROM THESE STORMS WILL LIKELY
INITIATE FURTHER DEVELOPMENT OF STORMS OVER THE INTERIOR REGIONS OF
SOUTH FLORIDA. THUNDERSTORMS OVER INTERIOR REGIONS WILL CONTINUE TO
DEVELOP AND PROPAGATE TOWARD THE WEST COAST. THE GREATEST THREAT
FROM THUNDERSTORMS TODAY WILL BE LIGHTNING STRIKES AND MINOR
FLOODING WHERE HEAVY DOWNPOURS MOVE SLOWLY. SOME STORMS MAY ALSO
PRODUCE SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH.
LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE
MONTH OF JULY THAN ANY OTHER MONTH. PERSONS WHO ARE OUTDOORS SHOULD
WATCH FOR THE APPROACH OF LIGHTNING STORMS AND SEEK SHELTER IF
NECESSARY.
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL RESULT IN
HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON OVER ALL AREAS
EXCEPT THE IMMEDIATE COASTS. PERSONS INVOLVED IN OUTDOOR ACTIVITIES
SHOULD DRINK PLENTY OF FLUIDS AND LIMIT ACTIVITY.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Lightning, Broward
- When
- July 18, 12:00 PM EST
- Where
- Broward County, 3 mi W of Cooper
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A 41-year old man standing in his nursery in Southwest Ranches was injured when lightning struck a timing clock about 30 feet away.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, July 18, 2002$1.0 million · 1 event
- Flash Flood in Colorado, July 18, 2002$158,000 · 1 event
- Damaging Wind and Lightning Strike in Indiana, July 18, 2002$97,000 · 2 events
- Flash Flood in Pennsylvania, July 18, 2002$100,000 · 1 event
- Lightning Strike in Florida, July 18, 2002$90,000 · 1 event
- Damaging Winds and Lightning Strikes in Michigan, July 18, 20022 injured · $30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Iowa, July 18, 2002$58,000 · 2 in hail · 4 events
- Damaging Wind in Florida, July 18, 2002$50,000 · 1 event
- Tornado in Minnesota, July 18, 2002F1 · 1 event
- Hail and Damaging Winds in New York, July 18, 2002$27,000 · 0.75 in hail · 4 events
- Damaging Winds in Iowa, July 18, 200261 kt wind · 14 events
- Flash Flood in Missouri, July 18, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304153.